Does bisoprilol stop me from having AF episodes?

Hi,, I was diagnosed three weeks ago with proxysmal AF.. At A&E I was given an extra 2.5 bisoprilol, so now I'm on 5mg a day. I've been taken off junior aspirin to go on to rivaroxaban 20mg a day... The consultant said the extra bisoprilol will hopefully put me back in to NSR, which It has..

So my questions are......

Does the extra amount of bisoprilol stop the AF from coming back?

If the AF does come back while I'm on the extra amount of bisoprilol, does that mean I could end up with a cardio version?

Oh, and I am having missed heart beats on and off...

Sorry, but I'm still trying to understand how things work...

Hope you can help ... Thank you...

17 Replies

oldestnewest
  • Bisoprolol is a rate control drug to help the heart stay slower when you are in AF. It has no anti-arrhythmic function at all.

    If this drug fails to control your AF then there are other options such a rhythm control drugs (flecainide, propafanone etc ) or ablation. I cannot recommend highly enough the fact sheet on AF Association website for knowledge to help you understand this mongrel condition. Sounds like the chap you are seeing is an ordinary cardiologist not an EP but thank goodness you are now off aspirin and on a proper anticoagulant.

  • Like bob said bisoprolol is a rate control I take it to keep hr down but it won't stop AF

  • As Bob says - had absolutely no effect on my AF - just made me feel terrible.

  • So if I stop taking bisoprilol,( which Im not of course!,) would I go straight back into AF? If this is the case then I must have permanent AF and not PAF..?

    Thx

  • You are not in permanent AF for sure and the bisoprolol is doing nothing to keep you out of it. As I said. It merely lowers heart rate when you are in AF. Please read the booklets for better understanding.

    It sounds to me as though your have paroxysmal AF and that you currently are not having events if you do not feel them. If you stop the Bisoprolol then you will be aware of any future events more fiercely.

    FYI Permanent AF is not able to be returned to NSR hence its name. Persistent needs chemical or DC cardioversion and paroxysmal reverts on its own.

  • Is that strictly correct? My understanding was that while bisop does not in itself prevent AF, by slowing the HR down, AF is less likely to occur.

  • That doesn't mean bisoprolol is anti-arrhythmic. It will not cardiovert in the way that flecainide, propafanone or amiodarone can so why the cardiologist thought that it may stop the AF is strange. The other thing to consider is that if AF is vagal. then slowing the HR is not a great idea anyway as it may make AF MORE likely. In my view. beta blockers should never be prescribed for vagally mediated AF.

  • I'm going to have to talk to my GP about this on Monday. I'm seeing him because I want my dosage cutting officially from 2.5mg to 1.25mg. I've been cutting my tablets in half for the past couple of months. However, I'm pretty convinced my AF is vagal initiated. Unrelated, but what is interesting in that my ectopics have disappeared since I doubled up on my magnesium dosage. Coincidence? Maybe.

  • I agree as I have written later on that seems to be the situation in my case. The AF society handbook advocates this as well.

  • Thank you for that...

    I have read the booklet and fact sheets a couple of days after I was diognosied , very informative.. x

  • My British Cardiologist advised me, two years ago, to stay on a small dose of Bisoprolol as long as I could, and only come off it when needed to clear infected lungs. When I had any kind of heart trouble I did not need to try and pinpoint the exact problem. First the Valsalva manoeuvre and other tricks like a glass of cold water, then PIP. This meant, for me, Flecainide if I was on the Bisoprolol, and Flecainide + Bisoprolol if I was not already taking Bisoprolol. I could also take a small booster 4-8 hours later.

    True, Bisoprolol reduces the rate.

    ++ But, it is also anti-adrenaline, which means it is great if the possible reason is that your adrenaline will not pipe down when the rest of the body is relaxing.

    ++ Bisoprolol helps the Flecainide to work properly, and limits its nasty habit of sometimes making things worse if the dose is too high.

    For prophylaxis, there are different opinions. I prefer low dose Flecainide on the grounds that excessive irregularities create tachycardia corrective which then becomes AF. Others prefer low dose Bisoprolol which has a healing effect. Others take both.

  • Thank you for that.. It kind of makes sense...😁

  • While I was on bisoprolol and did strenuous exercise my heart remained in sinus. However when I stopped bisoprolol my heart went into af during exercise. Now I am back in sinus after cv and on bisoprolol I am doing the same exercise without going into af. I assume bisoprolol is restricting my heartrate which if allowed to go too high would lead to af. I expect to remain on it.

  • Your reasoning might fit my framework which is that rate and rhythm balance each other. In your case, when the rate gets too high, irregularities increase, and neither will back down to normal. For others at rest who experience sudden onset of AF/tachycardia after a time of increased irregularities, then the higher rate is an attempt to master the irregularities.

    In either case, like squabbling children, neither side will back down.

  • Each person can only speak of their own experience, mine may not fit many other people, so nobody is right really.

  • I am on 5mg Bisoporal a day as I too have Proxysmal A/F plus I also take 2 x Disopyramide tablets, 1 in the morning and 1 in the evening, these I take in spite of having a Pacemaker fitted two years ago and my A/F is virtually nil, I am about to change from Warfarin to Pradaxa so everything now should be covered. Keep a diary of your 'episodes' so that you can report back to your cardio. Its a case of trial and error I'm afraid to get the drug balance right for you. Sorry, forgot to mention, Bisoporal will not stop A/F it just slows the heart rate but also works to make the heart drug become more effective.

  • For a friend of mine recently, taking Flecainide as prophylaxis, then AF started. They took Bisoprolol as PIP and the AF stopped during the night. My friend is not sure yet if this was because of the Bisoprolol. They are not about to experiment with this, so will probably continue to use it as PIP.

You may also like...